This is part one of a series responding to a particularly inaccurate article published in the Aiken Standard by Dr. Greg Smith, a psychiatrist from Aiken, South Carolina. Subsequent parts to follow until the entire article is addressed in full. For reader The original article can be read here. Dr. Smith’s statements from the article are bolded and italicized for reader convenience.
My name is Nicole. I am a physician assistant, although I have been unable to practice since the summer of 2010 due to iatrogenic illness—illness that resulted from taking benzodiazepines for about five years, only as prescribed, at a normal dose.
I initially was prescribed Xanax for “work-related stress” when I was fresh out of PA school. Physical dependence, tolerance, and interdose withdrawal from the benzodiazepines developed quickly (within a month or two), although I did not recognize them as such, nor did my then-prescribing psychiatrist. Eventually, after discovering an online story written by another person who had been iatrogenically injured by benzodiazepines, and later coming across The Ashton Manual, I put the pieces together that the benzodiazepines were the cause of what I was experiencing as physical, mental, and psychiatric deterioration.
Shortly thereafter, I began the harrowing journey of becoming benzodiazepine-free. Naively and without knowledge of the need for slow tapering, I entered a seemingly respected rehab facility and underwent a cold-turkey discontinuation, a method that was presented to me as “safe.” Since October 2010, despite being completely free of benzodiazepines, I have experienced distressing, painful, disabling, life-limiting, and severe withdrawal symptoms that have persisted in a protracted fashion—a syndrome that, as indicated in the literature, is likely a direct result of the medically negligent way in which I was taken off the drug.
I am composing this to you from my bed, where I have spent most of the last seven years with a nervous system that has been incensed with scores of symptoms—including chronic, crippling nerve pain; feelings of depersonalization and derealization; fatigue; an “on a boat” sensation similar to Mal de Debarquement Syndrome; and countless others—some of them so severe I have felt suicidal for significant portions of that time. Just a few years ago, I wouldn’t have been able to attempt to write this, as my cognitive and mental abilities were so profoundly affected by benzodiazepines I could not even complete puzzles intended for toddlers.
While I have no formal psychiatric training, I do have much firsthand, lived experience with benzodiazepines. I have spent seven years participating in online benzodiazepine support communities, observing countless anecdotes from others who have had similar experiences, corresponding with benzodiazepine experts, and furiously researching both the benzodiazepine and Z-drug classes of drugs.
Currently, when my symptoms allow, I volunteer for the nonprofit organization Benzodiazepine Information Coalition, as well as for other benzodiazepine activism efforts. The following is my opinion, supported by literature and experts where available, in the form of a detailed response to the column entitled “MIND MATTERS: Psychiatry A-Z—Benzos,” authored by Dr. Greg Smith (Chief of Psychiatric Services at Aiken Barnwell Mental Health Center) and published by Aiken Standard on October 22, 2017. Text in bold italics is quoted from Dr. Smith’s column.
OK, we might as well jump right in and get this one out of the way. Benzodiazepines are not bad drugs.
This sentence is incomplete. It should read, “Benzodiazepines are not bad drugs when taken short-term, as prescribed, per recommended guidelines” (British National Formulary, Pennsylvania, New York, Committee on Safety of Medicines, The Ashton Manual). “Short-term” in this case means no longer than two to four weeks, including a tapering off period. In short-term use, benzodiazepines can be valuable, sometimes even life-saving, across a wide range of clinical conditions.
Nearly all the disadvantages of benzodiazepines result from long-term use—regular use for more than a few weeks. Indeed, even four weeks’ use of benzodiazepines may put some individuals at risk of iatrogenic physical dependence and a withdrawal syndrome, as detailed in the FDA’s prescribing information for Ativan: “withdrawal symptoms (e.g., rebound insomnia) can appear following cessation of the recommended dose after as little as one week of therapy.” Because of this, the least “bad” use of benzodiazepines would be sporadically, no more than a few times a year, at the lowest effective dose, in cases such as flight or dental anxiety, as premedicants for surgery, or in emergency situations.
Even when used in the short-term, however, benzodiazepines are not without risk and have been documented to sometimes cause (among other problems) memory impairment, paradoxical stimulant effects, oversedation, depression, emotional blunting, an increased likelihood of falls and accidents, drug interactions, and adverse effects in the elderly. One meta-analysis, published in May 2017 in the journal Clinical Pharmacist, found that hip fracture risk is highest among new users of both benzodiazepines and Z-drugs.
In addition, as detailed by Professor Sam Timimi, a consulting child and adolescent psychiatrist and director of postgraduate education for the National Health Service in Lincolnshire, England, and a visiting professor of child and adolescent psychiatry at the University of Lincoln, in this video:
Even though they can be useful in the short-term, one of the big problems is . . . that even a short-term prescription can open the window towards a long-term one, particularly if the prescriber is not aware of the potential for withdrawal symptoms, even after short-term prescriptions. What that can lead to is the prescriber confusing withdrawal symptoms with a return or even worsening of the original problem. And, from there, the window is opened toward a more long-term prescription rather than helping the person work through whatever withdrawal symptoms are occurring.
Bad is a subjective term, and is worth defining. One definition of bad is: “not such as to be hoped for or desired; unpleasant or unwelcome.” Another is: “causing or liable to cause sickness or ill health; injurious or harmful.” If you were to ask anyone who was unlucky enough to take benzodiazepines long-term, on a doctor’s recommendation, without informed consent about the risks of doing so, who then became physically dependent on the drugs and experienced a withdrawal syndrome after trying to stop taking them, that person would likely tell you how blindsided they were by how very bad, unpleasant, and unwelcome an outcome resulted. In fact, many people who find themselves unwittingly caught in a cobweb of iatrogenic harm from taking benzodiazepines describe their experience with words such as “hell,” “torture,” “suffering,” and “neverending,” to name a few.
Especially confusing and alarming to current patients and would-be consumers of benzodiazepines and Z-drugs is the fact that there seems to be no real consensus among the medical community about this class of drugs. In his article, Dr. Greg Smith claims that “benzodiazepines are not bad.” On the other hand, Dr. Allen Frances, chairperson of the DSM-IV Task Force, professor emeritus and former chair of the Department of Psychiatry at Duke University (and, ironically, author of the article “Yes, Benzos Are Bad for You”), states in this YouTube video:
Benzodiazepines are pretty useless medications in everyone. . . . There are some people that can remain on a low dose, but many people become ‘hooked’ [physically dependent] on them. Once ‘hooked,’ very hard to get off of benzodiazepines. The symptoms of anxiety during withdrawal may be much worse than whatever symptoms originally had the person start the benzodiazepine. And so these are medications that are terribly difficult to control.
Dr. Frances is not alone in his opinion. There are a plethora of doctors, medical providers, journalists, researchers, clinical psychologists, and other professionals who consider benzodiazepines to be “bad,” or to cause more harm than good for anything other than intermittent or very short-term usage. Among them is the Maine Benzo Study Group, comprising physicians and other healthcare professionals who conclude that there is no evidence for long-term use. Some critics, including my own current treating forensic psychiatrist who monitors my protracted withdrawal, even go so far as to say that the drugs should be banned or taken off the market altogether save for emergency or surgical uses.